You are here:

Pharmacy/I am very worried...

Advertisement


Question
Hello Dr. Simmons,

I have an important question about my health that's been bothering me for quite a while now. It's the result of a poor decision I've personally made and that I regret VERY much.

About a year and a half ago, I began obsessing about my body image (I am a male, 26 years old). I started getting into the bodybuilding community and I began using Ephedrine HCL and Caffeine to help me lose weight faster. Over the course of roughly a year, with 2 week breaks every 3 months or so, I was ingesting 24mg of ephedrine in combination with 200mg of Caffeine spaced out 3x per day every 4-6 hours (total of 72mg of ephedrine hcl per day). There was a period of time during a 2 week period where I even ingested 96mg per day spaced out throughout a day. I never went over 96mg though. I did in fact lose a lot of weight, but also experienced a lot of anxiety and paranoia as a side effect.

The good news is that I have COMPLETELY STOPPED worrying about my body image and have stuck to natural ways of losing weight. I regret using the ephedrine and caffeine, and would like to know if what I used is enough to cause some sort of permanent neurotoxicity (I really hope not, I regret this very much). Please doc, help me and hopefully I learned my lesson and will NEVER use fat loss drugs again.

Thank you very, very much for your time it means a lot to me. Enjoy your day...

-Ronnie

Answer
Ronnie

It's reassuring that you have stopped misusing ephedrine and caffeine in the way you have described. I hope you are able to sustain it.

As you have found, the adverse effects arising from excessive dosages can be very unpleasant and potentially harmful. However, it sounds as though you have avoided any serious harm and if you remain free of the drugs, you hopefully won't have any long-term consequences.

By now all of the drugs should have left your system, so if you have no symptoms of neurotoxicity (visual problems, loss of sensation or balance etc.), I would not expect any problems going forward. However, it may be beneficial to get a proper assessment from your doctor if you are able.

Weight gain usually occurs because we consume more calories than we burn off. So by reducing calorie intake and increasing physical activity, a steady natural weight loss can be achieved and sustained. Products such as "fat burners" are of no clinical benefit, and may be potentially harmful, so avoid being tempted to use them.

People do not realise that caffeine can be very addictive and can cause problems if too much is consumed and also when a high user stops. Therefore I would also recommend avoiding use of "energy drinks" such as Red Bull, that are heavily loaded with caffeine. Whilst low consumption through (low calorie) cola or coffee is OK, it is quite possible to manage life without.

I hope this helps.

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Nigel Simmons

Expertise

I am happy to answer general questions on medicines and hospital care. If possible, please use approved / chemical names rather than brands which are not internationally recognised. Like all health professionals I am bound by a duty of care which prevents me giving detailed information about medication or treatment of people other than the questioner. I will endeavour to help wherever possible or point towards more appropriate advice. If however your question crosses too far into patient confidentiality, I hope you will understand why I cannot answer your question. Consider.. would you want me to discuss your care with a friend or relative without your knowledge?

Experience


Past/Present Clients
Previously Sysop on CompuServe UK Professionals forum.

©2016 About.com. All rights reserved.